Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Epinephrine allergy

04/24/2006

Question:

Hello. I am VERY allergic to epinephrine in anesthesias my dentist uses. I have been unable to find a definitive answer anywhere, so if you could clarify this for me, I`d appreciate it tremendously. Is epinephrine the same as the pseudoephedrine in Sudafed? If I take Sudafed, will I have the same allergic reaction that I had at the dentist? Thanks for your help!!

Answer:

You can not be allergic to epinephrine since it is the same chemical as one your body already produces, adrenaline. Epinephrine is used to treat allergic reactions as well. If you experience uncomfortable palpitations, shortness of breath, feelings of extreme anxiety, or you passed out due to injection, these are either expected responses (although unwanted) or other reactions (other than allergy). It is possible to be allergic to an antioxidant in the epinephrine solution. If you are very sensitive to sulfites, this is a remote possibility. Or, you may be one of a very, very, very small group of people allergic to local anesthetics.

Pseudoephedrine is different than epinephrine, so cross allergenicity is not expected (unless you are allergic to sulfites and there are sulfites in the pseudoephedrine preparations which I am not aware of). If, however, your reaction was one of uncomfortable palpitations, pounding in the chest, shortness of breath or feelings of extreme anxiety and such, it is possible that you will also experience this with pseudoephedrine, but it would likely be much milder since the drug is more gentle in normal doses.

It is possible that you are taking other medications that may interact with either or one drug, or that you have an underlying medical condition that elicits an exaggerated response. I would talk with your dentist, of if needed, with a dentist anesthesiologist (a dentist that specializes in anesthesiology) or possible an allergist. The good news is that you are not allergic to epinephrine.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University